Vol. 29, No. 3, 1969

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1  2
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
On an embedding property of generalized Carter subgroups

Edward T. Cline

Vol. 29 (1969), No. 3, 491–519

If and are saturated formations, is strongly contained in (written ℰ≪ℱ) if:

  1. For any solvable group G with -subgroup E, and -subgroup F, some conjugate of E is contained in F.

This paper is concerned with the problem:

  1. Given , what saturated formations satisfy ℰ≪ℱ?

The object of this paper is to prove two theorems. The first, Theorem 5.3, shows that if 𝒯 is a nonempty formation, and = {GG∕F(G) ∈𝒯}. (F(G) is the Fitting subgroup of G), then any formation which strongly contains has essentially the same structure as in that there is a nonempty formation 𝒰 such that = {GG∕F(G) ∈𝒰}. The second, Theorem 5.8, exhibits a large class of formations which are maximal in the partial ordering . In particular, if 𝒩i denotes the formation of groups which have nilpotent length at most i, then 𝒩i is maximal in . Since for 𝒩 = 𝒩1, the 𝒩-subgroups of a solvable group G are the Carter subgroups, question (1.2) is settled for the Carter subgroups.

Mathematical Subject Classification
Primary: 20.40
Received: 12 January 1968
Published: 1 June 1969
Edward T. Cline